North Carolina, 2012

Hail and Damaging Wind in North Carolina, August 2, 2012

August 2, 2012 · NWS MHX · 5 events in 3 counties and zones

An upper level disturbance moved east across Eastern North Carolina during the afternoon hours of August 2nd, 2012. A few thunderstorms became severe with hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

An upper level disturbance moved east across Eastern North Carolina during the afternoon hours of August 2nd, 2012. A few thunderstorms became severe with hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 2, 10:25 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 2, 10:25 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1125 AM EDT THU AUG 2 2012

.SYNOPSIS...
UPPER LEVEL TROUGH OVER THE AREA TODAY WILL WEAKEN. HIGH PRESSURE
WILL BUILD OVER THE AREA TONIGHT AND CONTINUE THROUGH THE WEEKEND
INTO EARLY NEXT WEEK.

&&

.NEAR TERM /REST OF TODAY/...
AS OF 11 AM THU...ADDED CHC POPS FOR THIS AFTN TO ALL OF COASTAL
PLAINS AND MADE MINOR ADJUSTMENTS TO SKY COVER AND TEMPS. AREA OF
SHOWERS/TSTMS INLAND NEAR RAH AND FAY ASSCTD WITH SHRT WV AND WEAK
SFC BNDRY. SHRT WV HANDLED WELL BY MODELS AND FCST TO MOVE E-SE THIS
AFTN AND PROVIDE FOCUS FOR CONVECTIVE DEVELOPMENT MAINLY OVER
COASTAL PLAINS WITH ISOLATED ACTIVITY PSBL CLOSER TO COAST WITH SEA
BREEZE. TEMPS ON TRACK FOR HIGHS IN LOWER 90S INLAND WITH 80S ALONG
COAST.

PREV DISC...AS OF 225 AM THU...CLEAR SKIES WILL GREET THE SUNRISE
WITH EXCEPTION OF ANY FOG THAT DEVELOPED OVERNIGHT...WHICH WILL LIFT
SHORTLY AFTER SUNRISE. WILL HAVE TO KEEP AN EYE ON STORMS IN WESTERN
PART OF STATE THIS MORNING. LOOKS LIKE THEY COULD SLIDE TO THE COAST
SOUTH OF THE FORECAST AREA. UPPER TROUGH STILL OVER THE EAST COAST
AND MODELS IN AGREEMENT THAT IT WILL CONTINUE OVER THE AREA AS NEXT
PIECE OF ENERGY SWINGS THROUGH TODAY. WEAK SURFACE BOUNDARY THAT HAS
BEEN AROUND FOR PAST FEW DAYS HAS DISSIPATED AND LOW LEVEL FLOW WILL
REMAIN SOUTHERLY AS SURFACE RIDGE TRIES TO BUILD IN FROM THE EAST.
WITH LACK OF LOW LEVEL BOUNDARY WILL HAVE LESS CONVECTIVE ACTIVITY
TODAY THAN YESTERDAY. NSSL WRF SHOWING SCATTERED AFTERNOON ACTIVITY
TODAY. PWS HAVE DROPPED TO AROUND 1.5 INCHES. DECREASED CLOUD
COVER...CONTINUED SOUTHERLY FLOW AND RISING HEIGHTS WILL ALLOW HIGH
TEMPERATURES TO RISE INTO THE LOW 90S THIS AFTERNOON.

&&

.SHORT TERM /TONIGHT/...
MAS OF 250 AM THU...MODELS IN AGREEMENT ON HOLDING UPPER TROUGH OVER
AREA THROUGH THE NIGHT BUT SHOW SHORT WAVE WEAKENING...HOWEVER THEY
DO HAVE SOME DIFFERENCES IN STRENGTH OF SHORT WAVE...ECMWF BEING THE
MOST VIGOROUS. WITH RIDGES TO THE WEST AND EAST...BELIEVE TROUGH
WILL BE RATHER WEAK. WITH LOSS OF HEATING AFTER SUNSET ACTIVITY WILL
DIMINISH.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
AS OF 315 AM THU...LITTLE CHANGES TO THE FORECAST OR FORECAST
REASONING THROUGH THE LONG TERM. UPPER LEVEL FLOW WILL BECOME
ZONAL FRI WITH HIGH PRESSURE BUILDING BACK IN ALOFT FROM THE
WESTERN ATLANTIC. THE BERMUDA HIGH ALSO STRENGTHENS OFFSHORE
ALLOWING MOIST SOUTHERLY FLOW TO CONTINUE THROUGH THE EXTENDED.
EXPECT ISOL TO SCT DIURNAL CONVECTION FRI THROUGH THE WEEKEND
INLAND AND ALONG THE SEA BREEZE BOUNDARY. LOW LEVEL THICKNESSES
WILL PERSIST AT 1415-1420 METERS...YIELDING TEMPS NEAR CLIMATOLOGY
WITH HIGHS IN THE LOW/MID 90S INLAND TO 80S ALONG THE COAST.

A FRONTAL BOUNDARY IS PROGGED TO APPROACH THE AREA FROM THE
NORTHWEST MON WITH MOIST SOUTHWESTERLY FLOW AND INCREASING LOW
LEVEL SHEAR AHEAD OF A ROBUST MID LEVEL SHORTWAVE. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE MON AFTERNOON/EVENING WITH
PWATS AGAIN BUILDING ABOVE 2 INCHES. 00Z AUG 2ND OPERATIONAL
ECMWF AND GFS INDICATE THE FRONT WILL STALL JUST W OF THE REGION
ACROSS THE CENTRAL PIEDMONT AND MID ATLANTIC STATES LATE MONDAY
AND LINGER THROUGH MID WEEK WHILE AN UPPER TROUGH BECOME RE-
ESTABLISHED ACROSS THE ERN CONUS. WILL KEEP CHANCE POPS TUE AND
WED WITH THE UPPER TROUGH AND STALLED SFC FRONT CONTINUING ACROSS
THE REGION WHILE WEAK SHORTWAVES MOVE THROUGH THE FLOW ALOFT.
LOW LEVEL THICKNESSES WILL REMAIN AROUND 1415 METERS MON THROUGH
WED HOWEVER GREATER CLOUD COVER AND PRECIP MAY MODERATE TEMPS FROM
REACHING THE 90 DEGREE MARK EACH DAY.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
SHORT TERM /THROUGH 12Z FRIDAY/...
AS OF 715 AM THU...MOSTLY VFR UNDER CLEAR SKIES THIS MORNING...BUT
WITH AREAS OF FOG AND ISOLATED ST. ST/FOG WILL BURN OFF SHORTLY.
ISOLATED SHOWERS POSSIBLE TODAY...HAVE NOT INCLUDED THEM IN TAFS DUE
TO THE ISOLATED NATURE...BUT IF A STORM MOVES OVER A TAF
SITE...CONDITIONS WILL DROP TO MVFR. OTHERWISE VFR.

LONG TERM /FRIDAY THROUGH MONDAY/
AS OF 330 AM THU...PREDOMINANT VFR AVIATION CONDITIONS EXPECTED
THROUGH THE EXTENDED. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN DIURNAL CONVECTION EACH DAY. SOUTHWESTERLY SURFACE FLOW
WILL PERSIST FRI INTO EARLY NEXT WEEK.

&&

.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 11 AM THU...ADJUSTED SEAS TO 2-3 FT PER CURRENT OBS...SWAN AND
WW3 RUNNING ABOUT 1 FOOT TOO HIGH. CURRENT LIGHT/VRBL WINDS WILL
BECOME S-SW NEAR 10 KT THIS AFTN WITH PRES GRAD TIGHTENING SLIGHTLY.

/PREVIOUS DISCUSSION/
AS OF 311 AM THU...SOUTHWEST WIND OVER THE WATERS THIS MORNING
RUNNING AROUND 10 KNOTS OR LESS WITH SEAS 2 TO 4 FEET. WEAK WAVE ON
BOUNDARY OVER THE CENTRAL PART OF THE STATE WILL MOVE NORTH BRINGING
WIND TO WESTERLY TEMPORARILY DURING THE MORNING. THE BOUNDARY WILL
DISSIPATE ALLOWING THE FLOW OVER THE WATERS TO BECOME SOUTHERLY BY
MIDDAY. THIS PATTERN WILL CONTINUE THROUGH THE NIGHTTIME HOURS WITH
SOUTH TO SOUTHWEST FLOW 10 KNOTS OR LESS AND SEAS 2 TO 4 FEET.

LONG TERM /FRIDAY THROUGH MONDAY/
AS OF 330 AM WED...GOOD BOATING CONDITIONS EXPECTED FRI THROUGH
THE WEEKEND WITH THE BERMUDA HIGH STRENGTHENING OVER THE WESTERN
ATLANTIC BRINGING SLY WINDS ACROSS THE WATERS. SPEEDS WILL RANGE
GENERALLY 10-15 KNOTS WITH SEAS 2 TO 3 FT. ISOLATED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND AS WELL.

GRADIENTS BEGIN TO TIGHTEN LATE SUN AND MON AS FRONTAL SYSTEM
APPROACHES FROM THE NW AND EXPECT WINDS TO INCREASE TO AROUND
15-20 KT...MAINLY ACROSS THE NORTHERN AND CENTRAL WATERS. SEAS
BUILD ACCORDINGLY TO AROUND 3-5 FT SUN NIGHT TROUGH MON. SWAN AND
WAVEWATCH IN GOOD AGREEMENT THROUGH THE PERIOD.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...CGG
NEAR TERM...JBM/CGG
SHORT TERM...CGG
LONG TERM...SK
AVIATION...CGG/SK
MARINE...JBM/CGG/SK
Hazardous weather outlook, Aug 2, 4:04 AM EST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
504 AM EDT THU AUG 2 2012

NCZ095-103-104-030915-
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
504 AM EDT THU AUG 2 2012

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-098-030915-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-ONSLOW-
504 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 11:03 AM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1203 PM EDT THU AUG 2 2012

NCZ044-079-021700-
GREENE-PITT-
1203 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 100 PM EDT...

AT 1203 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WALSTONBURG...OR ABOUT 10 MILES WEST OF FARMVILLE...MOVING NORTHEAST
AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALSTONBURG...
WALSTONBURG...FOUNTAIN.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3559 7781 3575 7755 3562 7744 3551 7780
      3554 7783 3557 7783
TIME...MOT...LOC 1603Z 236DEG 6KT 3559 7777

DAG
Special weather statement, Aug 2, 11:52 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1252 PM EDT THU AUG 2 2012

NCZ044-079-021745-
GREENE-PITT-
1252 PM EDT THU AUG 2 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS PITT AND GREENE COUNTIES
THROUGH 145 PM EDT...

AT 1252 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 6 MILES
WEST OF SNOW HILL...OR ABOUT 12 MILES NORTH OF LA GRANGE...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SNOW HILL...FOUNTAIN
FARMVILLE...SNOW HILL AND WALSTONBURG.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3557 7783 3568 7767 3578 7750 3547 7738
      3537 7780 3540 7781 3543 7783
TIME...MOT...LOC 1652Z 247DEG 8KT 3549 7777

DAG
Local storm report, Aug 2, 11:56 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1256 PM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 PM     HAIL             3 N SHINES CROSSROADS   35.48N  77.79W
08/02/2012  E0.25 INCH       GREENE             NC   SPOTTER

            SPOTTER REPORTED PEA SIZE HAIL WITH HEAVY RAIN ALONG
            ROUTE 13 WEST OF SNOW HILL

&&

EVENT NUMBER MHX1200416

PAGANO

The radar

The Raleigh/Durham radar (KRAX), 74 km away, was scanning. The volume nearest the first event began at 17:11 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Greene

When
August 2, 12:10 PM EST
Where
Greene County, 0.8 mi SSE of Wootens Xrds
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
35.519, -77.697

Local fire department reported a mix of dime and nickel size hail along Fire Tower Road.

Hail, Greene

When
August 2, 12:16 PM EST
Where
Greene County, 0.63 mi NNE of Castoria
Measured
1 in hail
Reported by
Public
Coordinates
35.539, -77.677

Public reported a mix of nickel and quarter size hail along Highway 91.

Hail, Lenoir

When
August 2, 1:20 PM EST
Where
Lenoir County, 2.15 mi NNE of La Grange
Measured
1 in hail
Reported by
911 Call Center
Coordinates
35.350, -77.790

Lenoir County 911 relayed a public report of quarter size hail north of La Grange.

Thunderstorm Wind, Lenoir

When
August 2, 1:31 PM EST
Where
Lenoir County, 1.77 mi NNW of Kinston
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.294, -77.590

Lenoir County 911 reported a tree down on a vehicle on Doctors Drive north of Kinston.

Hail, Duplin

When
August 2, 3:05 PM EST
Where
Duplin County, 0.97 mi WNW of Jackson Store
Measured
0.88 in hail
Reported by
Department of Highways
Coordinates
34.887, -77.785

North Carolina Department of Transportation employee reported hail as large as nickel size near Highway 41 and Jackson Store Road south of Beulaville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407840, 407841, 407842, 407844, 407843.